Pennsylvania, 2025

Flash Flooding in Pennsylvania, June 25 to 28, 2025

June 25 to 28, 2025 · NWS PBZ · 13 events in 4 counties and zones

A warm, moist airmass remained in place through the latter half of the month which allowed for daily shower and thunderstorm chances. Training storms was the primary factor to the resultant flash flooding as cells developed upshear of the initial updrafts in West Virginia, Ohio, and Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm, moist airmass remained in place through the latter half of the month which allowed for daily shower and thunderstorm chances. Training storms was the primary factor to the resultant flash flooding as cells developed upshear of the initial updrafts in West Virginia, Ohio, and Pennsylvania. One of these storms did result in yet another round of flash flooding for portions of Wheeling WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 25, 3:31 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 25, 3:31 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
431 PM EDT Wed Jun 25 2025

.SYNOPSIS...
Hot and humid through the end of the week with daily afternoon
storm, isolated flooding, and severe wind chances. A slight
cooldown is possible this weekend, though storm and flood
chances may linger during daytime hours through early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

- Extreme Heat Warning through 5pm for Pittsburgh metro.
- Heat advisory will continue for SW PA, north WV, and east OH
  through 8pm Friday.
- Downburst wind and flooding threats in scattered storms this
  afternoon/evening.
---------------------------------------------------------------

Severe cells are ongoing across the area as of 4:30pm, which
have a history of producing wind damage. Most cells where a
defined core of 60dbz has topped 25kft have been capable of
producing downburst winds capable of knocking down trees.

We will continue monitoring for the flooding threats, which we
may expect to increase into the evening, on the north and west
side of lingering cold pool boundaries. One thing that has
helped minimize flooding threats thus far has been westward
moving anvils shading some of the area from destabilization. In
any stagnant cells on a boundary, up to 1" to 2" is possible in
an hour. Chances wain after sunset.

.. Previous Discussion..

Official NWS obs and RAWs sites show heat indices climbing into
the upper 90s as of noon with still a few hours of heating
possible into the day today, which will justify the continuation
of heat headlines through the 5pm timeframe. Given high to
extreme heat risk through at least Friday for parts of the area
with heat indices fringing on 100F during peak heating and lows
struggling to get below 70F, a continuation of heat advisory
will be necessary for most areas in the current products through
8pm Friday.

As for severe potential this afternoon, storm coverage is
expected to begin over the next few hours as convective
temperatures in the upper 80s and low 90s are reached. This will
bring a notable downburst wind threat for areas where storms to
pop up. While it may be difficult to pinpoint exact where storms
will form today, much like bubbles boiling in a pot of water, we
are beginning to see cu coverage increase in ruggedness in
eastern Ohio, the high terrain, and northern WV with perhaps a
weak boundary strewn a just north of Pittsburgh. This might be
the most likely areas for some convection to pop.

Morning MLCAPE was around 1000 J/kg with an astounding 1200
J/kg of DCAPE which, if fully utilized, would be able to realize
downburst wind threats. While moister air dipping down from the
north may be able to reduce DCAPE some, the threat remains
nonetheless. As per normal downburst environments, winds will
remain a primary threat and hail a distant secondary threat.
Additionally, with morning PWATS near 1.83" which may get even
higher into the afternoon, flooding treats are possible, but
strong cold pool development would mean make raining in one area
for an extended period difficult, and flooding may be more
dependent on initiation on the west side of outflow, fighting
the weak environmental shear, and inevitably training. Flooding
concerns increase in the late-afternoon and evening hours before
tapering overnight.

Into tonight, with loss of heating, storm chances drop off with
patchy valley fog possible with dew points as evaluated as they
are. Some patchy convection is possible in elevated instability,
but chances any individual area sees rain will be low. Chances
of lows >70F are generally >50% everywhere, meaning little heat
relief overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Heat concerns continue through Friday; heat advisory will be
  in effect through 8pm Friday.
- Daily downburst wind and flooding threats in the afternoon
  and evening.

----------------------------------------------------------------

Continued heat concerns linger through the period, though it is
anticipated to not be quite as intense as early this week, and
some areas may not attain forecasted highs should they be
affected by convection. So far for Thursday, HREF chances of
>90F are generally around or >50% for urban and valley
locations, and 20% to 40% likely for the lowlands south and west
of Pittsburgh.

HREF 25th to 75th MLCAPE is 1000J/kg to 1500 J/kg and DCAPE is
800 J/kg to 1200 J/kg, creating yet another day with confidence
in downburst potential should storms fully utilize their
environment. Environmental shear will be weak, with flow
generally from the west, so again, flooding potential will need
to be monitored on the up-shear, westerly side of any cold
pools that develop into the day. Afternoon HREF PWATS for
Thursday sit between 1.7 and 1.8 between the 25th and 75th
percentile, which is toward the 90th percentile of climatology.
So training in warm rain processes remains a threat.

Convective coverage may wain overnight with the loss of the best
heating and mixing, though elevated instability will again have
the low chances of a shower/storm. Again, NBM shows a 80% to
100% chance of lows >70F south and east of, and including
Pittsburgh, with chances a bit lower north of US-422. This will
again, provide little relief.

On Friday, chances of >90F are again highest for valley and
urban locations, with NBM showing a 30% to 50% chance. Heat
indices could push 100F in these areas yet again. This will
justify the continuation of the heat advisory through 8pm
Friday. Environmental parameters will be similar as days prior,
with LREF showing 1000 J/kg to 1500 J/kg MLCAPE, 600 J/kg to
800 J/kg DCAPE, and weak shear from the southwest with up-shear
flooding potential. Chances again taper off at night. Low
temperatures have a >50% chance of lows >70F again south and
west of Pittsburgh Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Active weather continues with daily shower and thunderstorm
  chances into the start of next week
- Potential for storms and locally heavy rainfall through the
  period
-------------------------------------------------------------------

Daily thunderstorm, downburst wind, and flooding threats
continue for the weekend during the afternoon/evening hours.
Initiation may be a bit more likely on Saturday as a front sags
south across the the center of the forecast area, and the front
may be a bit more likely south of I-70 Sunday as the front
continues its southward sag.

Both the southward sagging front and increased cloud cover
potential may keep temperatures a few degrees cooler into the
weekend. Most spread in temperatures is between the mid-to-
upper 80s. This will still be climatologically warm, but cooler
in perspective, which may allow heat risks to temporarily
reduce.

After a brief warmup Monday, there is some indication of a
brief troughing pattern by the middle of next week, though there
are some uncertainties in exactly how strong the trough will
be, as indicated by clustered variability.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Diurnal destabilization under impressive heating has already begun
to pop scattered convection across the region. The most favored
corridor remains near I-70 and MGW/ZZV have begun the TAF period
with VCTS prevailing. The environment continues to support storm
development region-wide and thus all ports have TEMPOs for
storms this afternoon. PROB30s for evening storms expanded as
well with continued chances for storms to into this evening
especially BVI on south. Any thunderstorm could support 30-40KT
outflow winds and rainfall rates between 1-2"/hr that could
drop VIS as low as 1SM.

Loss of diurnal heating should decrease convective activity after
00z, but the moist/warm environment could allow for isolated storms
to persist or develop through the overnight hours. Gradual clearing
of convective cloud blow off through Thursday morning may allow for
strong radiational cooling that leads to patchy low stratus/fog,
favoring locations that received higher rainfall totals during the
afternoon. HREF probabilities for VIS less than 4 miles are between
40-60% for all ports between 06-12z.

Outlook... Little pattern change is expected through Tuesday which
means that mainly diurnally driven scattered thunderstorms are
expected during this timeframe. Restrictions will be mainly tethered
to thunderstorm activity and patchy morning stratus/fog that is
dependent on overnight clearing and degree of daytime saturation
(i.e. amount of rainfall received the prior afternoon).

&&

.CLIMATE...
Daily record high maximum (left) and daily record high minimum (right)
temperatures for Wednesday and Thursday are listed below.

Wednesday June 25th
Pittsburgh, PA:         98F (1988)              75F (1952)
Zanesville, OH:         101F (1988)             72F (1952)
Morgantown, WV:         94F (1921, 1952, 1988)  74F (1952)
Dubois, PA:             91F (1966)              67F (2000)
Wheeling, WV:           97F (1943)              75F (1952)
New Philadelphia, OH:   92F (1966, 2002, 2005)  68F (2013)

Thursday June 26th
Pittsburgh, PA:         95F (1966)              75F (1952)
Zanesville, OH:         97F (1952)              73F (1952)
Morgantown, WV:         96F (1952)              74F (1952)
Dubois, PA:             91F (1966)              66F (2000)
Wheeling, WV:           96F (1943, 1952)        73F (1952)
New Philadelphia, OH:   99F (1988)              71F (2022)

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ013-014-020>022-029-
     031-073-075.
OH...Heat Advisory until 8 PM EDT Friday for OHZ039>041-048>050-
     057>059-068-069.
WV...Heat Advisory until 8 PM EDT Friday for WVZ001>004-012-021-509-
     510.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Frazier/AK
CLIMATE...MLB
Hazardous weather outlook, Jun 25, 3:44 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
444 PM EDT Wed Jun 25 2025

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-510-262045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
444 PM EDT Wed Jun 25 2025

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices from 95 to 100 degrees are expected today, peaking
between the hours of noon and 6pm.

There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms this afternoon and evening. The main hazard is
expected to be damaging wind gusts. In addition, locally heavy
rainfall could result in localized flash flooding mainly during the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices from 95 to 100 degrees are expected Thursday and Friday,
peaking between the hours of noon and 6pm. Major to extreme heat
stress is forecast.

Thunderstorms could produce strong wind gusts Thursday and Friday.
In addition, locally heavy rainfall could result in localized flash
flooding, Thursday and Friday.

An active pattern is then expected through early next week with
periodic showers and thunderstorms, and the potential for locally
heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-074-076>078-WVZ511>514-262045-
Mercer-Venango-Forest-Clarion-Jefferson PA-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Indiana-Higher Elevations of Indiana-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
444 PM EDT Wed Jun 25 2025

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms this afternoon and evening. The main hazard is
expected to be damaging wind gusts. In addition, locally heavy
rainfall could result in localized flash flooding mainly during the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices from 90 to 95 degrees are expected Thursday and Friday,
peaking between the hours of noon and 6pm. Moderate heat stress is
forecast.

Thunderstorms could produce strong wind gusts Thursday and Friday.
In addition, locally heavy rainfall could result in localized flash
flooding, Thursday and Friday.

An active pattern is then expected through early next week with
periodic showers and thunderstorms, and the potential for locally
heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jun 25, 2:43 PM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
343 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Extreme Heat     1 S South Bethlehem     40.98N 79.34W
06/25/2025  M101 F           Armstrong          PA   Park/Forest Srvc

            Heat Index Distant RAWS site TT688 (90T
            75Td).

&&

Craven
Local storm report, Jun 25, 2:52 PM EST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
352 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Extreme Heat     2 WNW Pittsburgh        40.45N 80.02W
06/25/2025  M105 F           Allegheny          PA   Mesonet

            Heat Index Acrisure Stadium Site 0561W (95T
            74Td).

&&

Craven
Local storm report, Jun 25, 2:55 PM EST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
355 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Extreme Heat     1 NNW Carnot-Moon       40.53N 80.22W
06/25/2025  M108 F           Allegheny          PA   Official NWS Obs

            Heat Index NWS Pittsburgh PA (93T 78Td).

&&

Craven
Local storm report, Jun 25, 2:57 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
357 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Dmg     9 SE Fairchance         39.75N 79.62W
06/25/2025                   Fayette            PA   911 Call Center

            A tree was reported down on Mockler Road.

&&

DS
Local storm report, Jun 25, 3:54 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
454 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     1 N Salem               40.92N 80.86W
06/25/2025                   Columbiana         OH   Public

            A tree and a number of branches were
            reported to be blown down.

&&
Local storm report, Jun 25, 4:38 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
538 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 SE Monongahela        40.19N 79.92W
06/25/2025                   Washington         PA   911 Call Center

            A tree was reported down along State Route
            88 in the Riverview area.

&&

DS

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 25, 4:39 PM EST to 5:39 PM EST
Where
Washington County, Pislter to 0.76 mi N of Donora
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
40.170, -79.880

The public reported a few streets were flooded and impassable in Donora.

Flash Flood, Washington

When
June 25, 4:43 PM EST to 5:43 PM EST
Where
Washington County, 0.87 mi NW of Monongahela to 1.12 mi ENE of Monongahela
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.210, -79.940

The public reported a few streets were flooded and impassable in New Eagle.

Flash Flood, Allegheny

When
June 26, 5:00 PM EST to 7:00 PM EST
Where
Allegheny County, 1.48 mi SSE of Gayly to 1.48 mi S of Gayly
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
40.430, -80.120

Severe water rescues from vehicles along Campbells Run Rd.

Flash Flood, Allegheny

When
June 26, 5:15 PM EST to 7:15 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale to 0.84 mi NE of Oakdale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.400, -80.190

The public reported of flooding along Noblestown Rd in North Fayette Township.

Flash Flood, Indiana

When
June 27, 2:15 PM EST to 3:15 PM EST
Where
Indiana County, 0.39 mi SW of Hooverville to 0.74 mi WNW of Hooverville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.416, -79.035

Social media post showing creek out of its banks and over a driveway and evidence that creek flowed over Pumphouse Road near the intersection of Weller Road.

Flash Flood, Allegheny

When
June 27, 4:45 PM EST to 5:45 PM EST
Where
Allegheny County, 1.25 mi E of Highland to 1.7 mi NNE of Highcliff
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
40.553, -80.026

State official reported that a car was trapped in flood water on McKnight Rd.

Flash Flood, Allegheny

When
June 27, 4:50 PM EST to 5:50 PM EST
Where
Allegheny County, 0.92 mi SW of Gayly to 0.7 mi SSW of Gayly
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.440, -80.142

State official reported flooding at intersection of McMichael Road and Kenzie Drive.

Flash Flood, Allegheny

When
June 27, 5:07 PM EST to 6:07 PM EST
Where
Allegheny County, 0.69 mi N of Cheswick to 0.9 mi ESE of Acmetonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.540, -79.800

Trained spotter reported flooding on Freeport Road between Cheswick and Harmar.

Flash Flood, Allegheny

When
June 27, 5:47 PM EST to 6:47 PM EST
Where
Allegheny County, 0.87 mi SE of Imperial to 0.86 mi SE of Imperial
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.440, -80.240

State official reported that highway 22/30 was flooded on the west bound side near the Imperial and Oakdale exit.

Flash Flood, Allegheny

When
June 28, 4:58 PM EST to 5:58 PM EST
Where
Allegheny County, 0.79 mi ESE of Baldwin to 0.72 mi E of Baldwin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.376, -79.936

The public reported that Streets Run Road closed between Baldwin Road and Ganges Way due to flooding.

Flash Flood, Westmoreland

When
June 28, 5:00 PM EST to 6:00 PM EST
Where
Westmoreland County, 0.87 mi SW of West Newton to 0.58 mi S of West Newton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.210, -79.780

The public reported Vernon Drive was flooded with debris on road, with yard flooding between Monath Street and Hayden Lane. 1.75 inches of rain fell between 540 PM and 630 PM.

Flash Flood, Allegheny

When
June 28, 5:10 PM EST to 6:10 PM EST
Where
Allegheny County, 1.74 mi NE of Elizabeth to 1.55 mi S of Versailles
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
40.290, -79.860

State official reported road flooding at the 140 block of Harrison Road.

Flash Flood, Allegheny

When
June 28, 5:10 PM EST to 6:10 PM EST
Where
Allegheny County, 0.87 mi NE of Lincoln to 0.97 mi NE of Lincoln
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
40.330, -79.860

State official reported that a creek is flooding the intersection of Glenn Avenue and Liberty Way.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279186, 1279188, 1279196, 1279197, 1279202, 1279203, 1279204, 1279206, 1279209, 1279210, 1279214, 1279217, 1279218.